Alert archive / Tennessee / Wind Advisories in 2015

Wind Advisory 5, NWS Morristown, TN

March 4, 201528 counties in Tennessee; 4 counties in Virginia; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this wind advisory at Mar 4, 2015, 1:06 PM EST for 28 counties in Tennessee; 4 counties in Virginia; Cherokee County, Clay County, North Carolina. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2015, 1:06 PM EST (18:06 UTC)
Expired
Mar 4, 2015, 6:58 PM EST
In force
6 hr
Issued by
NWS Morristown, TN
All 34 counties

Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Bradley County, TN, Carter County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hamilton County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WWUS74 KMRX 041806
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
106 PM EST WED MAR 4 2015

...BREEZY SOUTHWEST WINDS EXPECTED THROUGH THIS EVENING ACROSS
MUCH OF THE TENNESSEE VALLEY AND SOUTHERN APPALACHIAN REGION...

.BREEZY SOUTHWESTERLY WINDS WILL DEVELOP AHEAD OF A COLD FRONT THIS
AFTERNOON ACROSS MUCH OF THE REGION. SUSTAINED WINDS OF 20 TO 30
MPH...WITH GUSTS UP TO 40 MPH WILL BE POSSIBLE AS THE FRONT SLOWLY
APPROACHES THE AREA FROM THE NORTHWEST. THESE WINDS WILL PERSIST
UNTIL THIS EVENING...BEFORE TAPERING OFF AFTER SUNSET. 

NCZ060-061-TNZ016>018-036>047-067>074-081>087-098>102-VAZ005-006-
008-050000-
/O.NEW.KMRX.WI.Y.0005.150304T1806Z-150305T0000Z/
CHEROKEE-CLAY-HAWKINS-SULLIVAN-JOHNSON-ANDERSON-UNION-GRAINGER-
HAMBLEN-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-
SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ROGERSVILLE...
KINGSPORT...BRISTOL...MOUNTAIN CITY...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...GATE CITY...LEBANON...ABINGDON
106 PM EST WED MAR 4 2015

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS
EVENING. 

* EVENT...STRONG SOUTHWESTERLY WINDS OF 20 TO 30 MPH...WITH GUSTS
  TO 40 MPH...AHEAD OF A COLD FRONT.

* TIMING...THIS AFTERNOON THROUGH THIS EVENING.

* IMPACTS...DRIVING MAY BECOME DIFFICULT AND HAZARDOUS AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
1 follow-up statement
133 
WWUS74 KMRX 042358
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EST WED MAR 4 2015

...GUSTY SOUTHWEST WINDS DIMINISHING...

.STRONG AND GUSTY SOUTHWEST WINDS...AHEAD OF A SLOW MOVING COLD
FRONT...HAD DIMINISHED AFTER SUNSET. THIS ALLOWED THE WIND ADVISORY
TO EXPIRE. 

NCZ060-061-TNZ016>018-036>047-067>074-081>087-098>102-VAZ005-006-
008-050100-
/O.CAN.KMRX.WI.Y.0005.000000T0000Z-150305T0000Z/
CHEROKEE-CLAY-HAWKINS-SULLIVAN-JOHNSON-ANDERSON-UNION-GRAINGER-
HAMBLEN-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-
SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ROGERSVILLE...
KINGSPORT...BRISTOL...MOUNTAIN CITY...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...GATE CITY...LEBANON...ABINGDON
658 PM EST WED MAR 4 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY. 

STRONG AND GUSTY WINDS AHEAD OF A SLOW MOVING COLD FRONT HAD
DIMINISHED THIS EVENING. WINDS WILL BE SHIFTING GRADUALLY TO THE
NORTHWEST OVERNIGHT...BUT SHOULD STAY AROUND 10 TO 20 MPH OR LESS.

$$

TG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 4, 1:05 PM EST, 1 minute earlier.

Area forecast discussion, Mar 4, 1:05 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 PM EST WED MAR 4 2015

.DISCUSSION...SHORT FUSED UPDATE FOR WIND ADVISORY FOR MUCH OF
TENNESSEE AND SOUTHWEST NORTH CAROLINIA. PRESSURE GRADIENT PACKING
ALONG NORTHWEST PART OF MRX CWA HAS LED TO STRENGTHENING SOUTHWEST
WINDS THIS AFTERNOON. WINDS WILL BECOME LESS GUSTY BEFORE SHIGFTING
TO THE NORTHWEST ACROSS THE TN VALLEY THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             34  37  22  46 /  90 100  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  32  35  18  41 /  90 100  10  10
OAK RIDGE, TN                       30  33  18  41 /  90 100  10  10
TRI CITIES AIRPORT, TN              32  35  17  42 /  90 100  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR CHEROKEE-CLAY.

TN...WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
     ANDERSON-BLEDSOE-BLOUNT SMOKY MOUNTAINS-BRADLEY-COCKE SMOKY
     MOUNTAINS-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-HAWKINS-
     JEFFERSON-JOHNSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-NW BLOUNT-
     NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST
     GREENE-NORTHWEST MONROE-RHEA-ROANE-SEQUATCHIE-SEVIER SMOKY
     MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
     MONROE-SULLIVAN-UNICOI-UNION-WASHINGTON TN-WEST POLK.

     WINTER STORM WATCH FROM 1 AM EST /MIDNIGHT CST/ THURSDAY THROUGH
     THURSDAY AFTERNOON FOR ANDERSON-BLEDSOE-GRAINGER-HAMBLEN-
     HAMILTON-HAWKINS-JEFFERSON-JOHNSON-KNOX-LOUDON-MARION-MEIGS-
     NORTHWEST CARTER-NORTHWEST GREENE-RHEA-ROANE-SEQUATCHIE-
     SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-UNION-
     WASHINGTON TN.

     FLOOD WATCH THROUGH THURSDAY EVENING FOR CAMPBELL-CLAIBORNE-
     HANCOCK-MORGAN-SCOTT TN.

     WINTER STORM WARNING FROM 1 AM TO 4 PM EST THURSDAY FOR CAMPBELL-
     CLAIBORNE-HANCOCK-MORGAN-SCOTT TN.

VA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR RUSSELL-SCOTT-
     WASHINGTON.

     FLOOD WATCH THROUGH THURSDAY EVENING FOR LEE-RUSSELL-SCOTT-
     WASHINGTON-WISE.

     WINTER STORM WARNING FROM 1 AM TO 4 PM EST THURSDAY FOR LEE-
     RUSSELL-SCOTT-WASHINGTON-WISE.

&&

SON
Hazardous weather outlook, Mar 4, 5:14 AM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 AM EST WED MAR 4 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
514 AM EST WED MAR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

STRONG SOUTHERLY WINDS WILL DEVELOP LATE TODAY INTO TONIGHT AHEAD
OF AN APPROACHING COLD FRONT...MAINLY IN THE HIGHER ELEVATIONS.
ALSO THERE WILL BE THE POTENTIAL OF RIVER FLOODING DUE TO PERIODS
OF MODERATE TO POSSIBLY HEAVY RAINFALL COMBINED WITH A SATURATED
SOIL FROM RECENT SNOW MELT ACROSS SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

LATE TONIGHT INTO THURSDAY THE COLD FRONT WILL MOVE THROUGH.
ACCUMULATING ICE AND SNOW WILL BE POSSIBLE...ESPECIALLY ALONG THE
NORTHERN CUMBERLAND PLATEAU...SOUTHWEST VA AND THE EAST TN
MOUNTAINS. ICE ACCUMULATIONS OF A TENTH TO A QUARTER OF AN INCH AND
SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE. SEE MEMWSWMRX
FOR DETAILS. BEHIND THE SYSTEM...ANOTHER SURGE OF COLD ARCTIC AIR
WILL MOVE INTO THE EASTERN TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Mar 4, 8:58 AM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
858 AM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLOOD            5 SW BIG STONE GAP      36.81N 82.84W
03/04/2015                   LEE                VA   FIRE DEPT/RESCUE

            SEMINARY ROAD UNDER WATER AND CLOSED

&&
Local storm report, Mar 4, 10:45 AM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 AM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            WISE                    36.98N 82.58W
03/04/2015                   WISE               VA   LAW ENFORCEMENT

            FOUR ROADS IMPASSABLE ACROSS COUNTY.

&&
Local storm report, Mar 4, 12:45 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 PM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLOOD            LEBANON                 36.90N 82.08W
03/04/2015                   RUSSELL            VA   EMERGENCY MNGR

            FIVE ROADS CLOSED FROM WATER ON ROAD

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:30 AM ESTWinter Storm WarningMRXBledsoe, Campbell, Claiborne, Hancock, Marion, Morgan and 4 more36 hr
Mar 4, 11:29 AM ESTRiver Flood WarningMRXGrainger, Hancock57 hr
Mar 4, 11:29 AM ESTRiver Flood WarningMRXClaiborne, Grainger, Hancock3 days
Mar 4, 11:29 AM ESTRiver Flood WarningMRXClaiborne, Hancock72 hr
Mar 4, 2:35 PM ESTWinter Weather AdvisoryMRXAnderson, Blount, Bradley, Carter, Cocke, Grainger and 17 more25 hr
Mar 4, 3:24 PM ESTRiver Flood WarningMRXHancock34 hr
Mar 4, 6:40 AM ESTAreal Flood WarningMRXWise, City of Norton6 hr
Mar 4, 8:31 AM ESTAreal Flood WarningMRXLee54 hr
Mar 4, 12:30 PM ESTAreal Flood WarningMRXWise, City of Norton24 hr
Mar 4, 12:57 PM ESTAreal Flood WarningMRXRussell24 hr
Mar 4, 3:24 PM ESTRiver Flood WarningMRXRussell, Scott45 hr

Nearby

Wind Advisories in Tennessee, 2015Wind Advisories in Virginia, 2015Wind Advisories in North Carolina, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.